ACs and Brain Bleed

I've been doing research on ACs and the risks and I can't fully understand why there is a risk of a cerebral haemorrhage taking them. Your blood is in a state where it doesn't coagulate as well but why would that cause a haemorrhage? Nothing I've found seems to explain it. I'm left with the theory that one gets more excessive bleeding that may not be able to be stopped, but what causes the haemorrhage in the first place or does that happen totally independently of the AC and so you'd get it any way, even if you weren't on ACs? What I'm asking, is do you have to be already pre-disposed to getting a cerebral haemorrhage for the ACs to add additional problems?

26 Replies

oldestnewest
  • I think you are on the right lines- it's just that a minor bleed can become more serious because of AC.

  • I think you just need to be cautious and if you receive a bang on the head to get yourself checked out. What I am not sure about is other bumps and bruises. One of my GPs told me I should give upe ice skating which I have done almost all my life and the other said continue but be aware. I have bought myself a protective head band just in case!😀

  • Basically you are right Alan. Anticoagulants do not thin the blood despite that being a common description. they merely slow down the clotting process. Unless you have a weakness or injury a bleed is no more likely when on ACs than not. What is important is to watch out for any bumps on the head which may cause bruising as this may be worse and cause problems. Of course if a person has a weakness in a small blood vessel in the brain which burst then the resulting haemorrhage and subsequent damage may be worse if anti-coagulated .

  • That makes sense and confirms my suspicions. It's just misleading the way many of these articles are written because many seem to imply that the ACs are the primary cause of the bleeding when in fact it's just a further complication to something that is originally nothing to do with ACs.

  • I was told by my doctor that once I go on anticoagulants, I should stop riding my bike - even in the city - I found (and still find) this advice very hard to accept. Presumably the risk of a bike accident resulting in head trauma is always there - but once you're on anticoagulants it's a bit like riding without a helmet - you don't have the safety net of normal coagulation, so a bang to the head can quickly cascade into a major haemorrhage

  • I wasn't told that when I went on OACs. I've carried on cycling without a problem. I've fallen off my bike once and bruised my side but also fallen when sailing, walking, canyoning, etc. I'm not going to give up those activities. I think if you remain active you're less likely to fall and also if you do fall then you're more likely to not break anything. I do make sure my INR doesn't exceed 3 after which it starts becoming dangerous however.

  • Not good for me then 3 is my ideal thay have set for me ;)

  • I was told to carry on cycling if I wished as it is important to stay fit. I have done so for the past three years. A couple of weeks ago I was knocked off my bike by a dog and hit my head on the ground and suffered no effect. I was wearing a helmet. No doubt luck plays a part in everything we do.

  • Three timed in the past three months I've been glad I'd forgotten to take my morning dose of Eliquis because of falls. They all caused significant bruising on my skin, but the last one, a slip on the icy sidewalk resulting in a hard slam along my entire right side, including my head, could have been disastrous if 1) I'd fallen directly on the concrete vs. the grass next to it, and 2) I had taken my morning dose of anticoagulant. I find the risks associated with anticoagulants, at least while absent active AF (and I always know when I am in AF), outweigh the precaution in my situation. That may change as I become less active or my AF returns, but for now I'm making an educated and informed decision to err on the side of less not more. My ER doctor would agree, and my EP knows and is not adamant. That's just me and not advice.

  • Please see submission by me : Lastec1, re subdural haematoma, AKA BRAIN Bleed!

  • As an aside to this, I did read a little while ago that trials or studies were taking place in the US regarding using ACs as a 'pill in the pocket' in that you only take them when you feel AF coming on. I an aware there are problems with this and arguments against it, but my reason for mentioning this, is yet another contradiction I've read.

    An article on Apixaban stated that if you ever come off it, you have to change immediately to something else or risk a clot. This would imply that once you are on ACs, you are at greater risk of a clot if you suddenly come off them.

  • So is it dangerous to miss a dose then?

  • The article was referring to coming off it altogether. I think if you miss a dose it just means you are not covered until you take your next dose.

  • Thank you. I have read about rebound clots if it is stopped. Do you know if that is because the original condition ie AF causes a clot as you're not protected or does it mean that ACs themselves have caused a rebound clot to happen? I appreciate you may not be medically qualified to answer but just wondering if anyone has any knowledge about this as I do worry about it and have missed doses if I am in work and forgotten to take one. Thanks

  • Hi Vony, I missed one dose of Apixaban. and 5 days later had a stroke. My consultant thinks it could have been a contributing factor. But others on here do not. I just make sure I do not miss another dose.

  • Jee that is awful. Hope you're OK. Does your doctor think that missing the dose directly caused a clot though or that you were not protected for that period and therefore a clot formed during that time. What I mean is can taking Apixaban actually increase the risk of a clot in a way? Like if you miss doses is there a 'rebound' effect as I have read about or is it that the original condition causes the clot and you just weren't protected? Hope you stay well

  • I am fine thanks, Recovered completely physically. I am told my memory is not quite so good. (but it was not good anyway) He didn't really specify how the clot could have formed. I think it was just that he could not give a specific reason for the stroke, as I had been on Apixaban for nearly three years it shouldn't really have happened. I have not heard of the rebound effect. I am putting it down to my PAF and possibly the missed dose.

  • Glad you recovered. I worry about about taking Apixaban and have missed doses eg if I have been at work or had more than 2 glasses of wine in case it increases the effects. But I also worried when not on an AC. Sigh.. Bloody AF!!! You seem to have made a good recovery :)

  • I used to worry about taking anticoagulants, but not anymore.The Doctors have stressed to me that I really mustn't miss ,

  • Messed that up!.

    I mustn't miss a dose. I have bought myself an alarm wristwatch, which helps no end.

  • There is a reboung effect, exceeding the danger caused by just not being protected. So. yes, there is additional danger after quitting a NOAC, more than there would be just never having taken one. But it passes after a few months. For me one more reason to come off them and take Marcumar.

  • rebound of course

  • From what I understand from AC and bleeds, as we get older we are more likely to have bleeds as the vessels thin or become more brittle. It becomes a higher risk of a brain bleed over 65 when taking warfarin? Stomach bleeds are dependant on a weakness in the first place.

  • I remember reading (although I now can't find the link) that the late comedian, Leslie Crowther had a serious accident when his car rolled several times. He was conscious when the emergency services got there and was able to tell the medics his medication and the fact he was on warfarin. He subsequently had two very large clots removed from his brain and was in intensive care for weeks.

    I always wear my warfarin bracelet as a precaution when I am travelling, but I can't say I worry about it. When I was first diagnosed I truly thought my life was coming to an end, but with the help of the enormously comforting and useful advice I read on this site I am not overwhelmed with doom any more.

  • I have had no problem with warfarin been taking it for the last two years ( aged 55 now), but I always wear my warfarin bracelet when out and about and carry my card in my wallet and mobile phone case.

You may also like...